Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 3, NWS Gray, ME

May 25, 20246 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at May 25, 2024, 9:32 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 26, 2024, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 25, 2024, 9:32 PM EDT (01:32 UTC)
In effect from
May 26, 2024, 12:00 PM EDT
Expired
May 26, 2024, 8:00 PM EDT
In force
8 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WHUS41 KGYX 260132
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
932 PM EDT Sat May 25 2024

MEZ023>028-NHZ014-270000-
/O.NEW.KGYX.BH.S.0003.240526T1600Z-240527T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
932 PM EDT Sat May 25 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures which 
  are currently only in the upper 40s to mid 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From Sunday afternoon through Sunday evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the US
  Coast Guard, when the water temperatures are below 50 degrees,
  the chance of immediate incapacitation due to cold shock is
  extremely high. Anyone on boats or paddlecraft should use
  extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$
1 follow-up statement
983 
WHUS41 KGYX 260747
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
347 AM EDT Sun May 26 2024

MEZ023>028-NHZ014-270000-
/O.CON.KGYX.BH.S.0003.240526T1600Z-240527T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
347 AM EDT Sun May 26 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM NOON EDT TODAY
THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures which 
  are currently only in the upper 40s to mid 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From noon EDT today through this evening.

* IMPACTS...When the water temperature is below 60 degrees, the
  average submerged person could lose dexterity within minutes and
  be unable to accomplish simple tasks. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.cgaux.org/vsc to receive a FREE vessel check. This is a 
convenient, no consequence way to ensure your vessel is outfitted 
with all required safety equipment. Additionally, please label 
your paddlecraft with your contact information (IF FOUND Sticker) 
in the event it is found adrift on the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 25, 6:37 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 25, 6:37 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Gray ME
637 PM EDT Sat May 25 2024

.SYNOPSIS...
A frontal system brings chances for showers late tonight. A
more organized system approaches for early next week bringing
better chances for widespread showers Monday night into Tuesday.
An upper level trough crosses the region Wednesday through
Friday with more scattered showers and near seasonable
temperatures.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
630 PM Update...No significant changes to the going forecast at
this time. We expect clouds to continue to increase this evening
with showers approaching from the west. A few light showers may
reach the CT River Valley by 00z.

Previously...

High clouds will continue over the region this evening as a weak
front approaches from the west. The latest HREF scenario has mid
and low level moisture arriving overnight as well. Scattered
showers may occur mainly after midnight as a weak short wave
approaches from the west within a weak warm air advection
pattern.

The cloud cover with allow for milder temperatures than last
night. Mins will drop into the 40s across portions of the north
with 50s elsewhere.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Similar conditions will continue with scattered showers within a
weak warm air advection pattern and a weak trough beginning to
exit to our east. Cool temperatures will continue along the
coastline due to onshore winds. However, some sunshine and ample
mixing will allow for temperatures to climb into the 70s to
lower 80s across the interior. This will sufficiently
destabilize the atmosphere to trigger a few thunderstorms to
develop. The warm temperatures over the holiday weekend will
necessitate an SPS and CFW messages for the inland lakes/rivers
as well as the coastal waters for Sunday.

As the atmosphere stabilizes after sunset Saturday evening, the
chances for precipitation will lower with time. Plenty of clouds
will linger, keeping min temperatures in the upper 40s and 50s
from north to south.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Overview: A return to a more unsettled pattern is in store for much
of next week as a series of fronts associated with upper level lows
cross over Northern New England. Temperatures will generally be
near climatological averages.

Impacts: Moderate to locally heavy rainfall is possible late
Monday and Monday night as deep southerly flow interacts with an
advancing warm front. The greatest potential for heavy rainfall
will be across the mountains.

Forecast Details: An h5 ridge axis will exit to our east on Monday
ahead of a vertically stacked low pressure system that will be
moving over the Great Lakes. Skies will be partly to mostly cloudy
with an increasing chance for a scattered shower during the
afternoon. Highs will generally be into the 60s over
southwestern ME due to onshore flow while southern and western
NH warms into the lower 70s. Low pressure will cross into
southern Quebec on Monday night, sending a sfc warm front
northward over Northern New England. Deep sub-tropical southerly
flow will help to push precipitable water values up to around
1.50", with NAEFS standardized anomalies approaching +2 to +3
standard deviations. This combined with forcing from the front
could result in moderate to locally heavy rainfall overnight,
especially over southeasterly facing higher terrain due to
upslope flow. Lows will primarily be into the 50s to lower 60s.

There remains differences amongst global and ensemble based
guidance on the timing of a trailing cold front, with the ECMWF
favoring a slower arrival and thus more prolonged period of
rain into part of Tuesday while the GFS is has the front
crossing earlier in the day. Nevertheless, would expect at least
scattered showers through part of the day with highs into the
70s to lower 80s depending on how much clearing can be achieved.
Drier conditions are then likely Tuesday night with lows into
the 50s. Another front then may cross on Wednesday, possibly
resulting in additional scattered showers... especially during
the afternoon due to daytime instability. A weak area of low
pressure may then develop along this front into Thursday, with
scattered showers possible along with cooler high temperatures.
High pressure then looks to build to our west Friday through the
first half of next weekend but stalled low pressure near Nova
scotia will result in northeasterly flow and seasonably cool
temperatures.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term...Overnight will see thickening and lowering of
clouds, but remaining VFR with a few patches of MVFR ceilings.
Only a chance showers overnight with perhaps some isolated
thunderstorm passing through. Another round of scattered showers
possible Sunday afternoon, with thunderstorms possible in
southern NH terminals.

Long Term...Periods of -SHRA could result in localized
restrictions late Monday before more widespread -RA develops
Monday night into early Tuesday with MVFR to IFR restrictions
possible at times. Mainly VFR is then likely later Tuesday
through the middle of next week, although patchy FG may develop
at night. Winds will primarily be out of the south-southeast
with gusts nearing 20 kts.

&&

.MARINE...
Short Term...A passing weak front tonight will stall south of
the waters, and this may focus shower and possibly a thunderstorm
Sunday afternoon for the area. Conditions remain below SCA, but
storms Sunday could possibly bring small hail or gusty winds to
the southern waters.

Long Term...South easterly wind gusts could approach 25-30 kts
Monday night into Tuesday with seas of 4-6 ft across the outer
waters and 1-3 ft in the bays. Winds and seas will then decrease
towards mid-week behind a cold front.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for
     MEZ023>028.
NH...Beach Hazards Statement until 8 PM EDT this evening for NHZ014.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Ekster
SHORT TERM...Tubbs
LONG TERM...Tubbs
AVIATION...
MARINE...
Hazardous weather outlook, May 25, 2:01 PM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
201 PM EDT Sat May 25 2024

MEZ023>028-NHZ014-261815-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
201 PM EDT Sat May 25 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>022-033-NHZ001>013-015-261815-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
201 PM EDT Sat May 25 2024

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-261815-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
201 PM EDT Sat May 25 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:07 PM EDTSmall Craft AdvisoryGYX50 hr

Nearby

Beach Hazards Statements in Maine, 2024Beach Hazards Statements in New Hampshire, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.